‘What I Wish I Knew About Switching Antidepressants’

0
I felt, to be blunt, like sh*t.

My brain felt foggy and numb. At work, I struggled to put together a coherent thought. Small hiccups—a spilled cup of coffee, a burnt slice of toast—left me in tears. I wanted to curl up under the covers and hide. Ironically, I wasn’t depressed—I was in the middle of switching antidepressants. 

The backstory: For better part of the last decade, I’ve been on a low dose of Zoloft, a selective serotonin reuptake inhibitor (SSRI), a class a drugs that helps treat depression by increasing the amount of the mood-regulating neurotransmitter serotonin in the brain. But about sixth months ago I started feeling off. Activities I used to enjoy—drinks with friends, playing with my kids—lost their luster. My go-to emotion was malaise, interspersed with moments of irritability. I became intimately acquainted with insomnia for the first time in my life.

I booked an appointment with my general practitioner, who told me I was likely experiencing tachyphylaxis—antidepressant tolerance or the “peter-out effect.” Clinicians aren’t quite sure why it occurs, but it happens “very often” with SSRIs, says psychiatrist Anita Everett, M.D., president of the American Psychiatric Association.

The Rollercoaster Of Switching Medications

When my family doc suggested switching to a different SSRI, I figured it was no big deal; after all, it was the same class of drugs, affecting the same neurotransmitter, right? I worked out a taper plan with my pharmacists, and began the process of switching my medications.

But those sh*t feelings? They started as soon as I stopped taking the old med and started the new one. A quick Google of phrases like “switching antidepressants and feel like crap” turned up the same result over and over again: serotonin discontinuation syndrome (SDS).

Turns out SDS is incredibly common and can cause a mish-mash of symptoms to make you miserable: flu-like dizziness, nausea, fatigue, chills, headaches, insomnia, nightmares, and “brain zaps”—mini electric shock-like sensations in the brain, says Everett. For people totally coming off the meds (rather than switching), they can mirror depression, leading women to wonder if they’re having a relapse, she says.

Experts don’t fully understand why SDS occurs, but they suspect the majority of it is due to the immediate adjustment of the amount of serotonin in the brain, says Everett. That adjustment happens more gradually with some drugs than others, depending on the medication’s half-life, or the amount of time a drug stays in your system after you stop taking it.

Share.

About Author

Leave A Reply